Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 29, NWS Little Rock, AR

May 20, 2001Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 20, 2001, 9:33 PM CDT for Scott County, Arkansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 9:33 PM CDT (02:33 UTC)
Expired
May 20, 2001, 10:30 PM CDT
In force
57 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scott County, AR

The radar

The Western Arkansas radar (KSRX), 53 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:55 PM CDTThunderstorm Wind 50 EParks, ARSeveral trees were blown down in Parks.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 210233
TORLIT
ARC127-210330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
933 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 1030 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 21 MILES WEST OF WALDRON...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WALDRON AROUND 950 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3477 9443 3477 9372 3500 9371 3491 9443

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 20, 3:40 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 20, 3:40 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CDT SUN MAY 20 2001

ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL
ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF
STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES
AS WELL. MORE TO COME TONIGHT.

SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION.
SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME
TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN
OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM.
TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA.

SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT.
STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM
THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT
TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY.
WORDED ACCORDINGLY IN FORECAST.

FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY
MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND
FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF
CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW
THUNDERSHOWERS AS WELL.

MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL
TEMPERATURES EXPECTED.

LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL
RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF
CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE
NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW
WARMUP.  (46)

.LIT...NONE

In the hours before

Special weather statement, May 20, 3:55 PM CDT, 5 hours 38 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT SUN MAY 20 2001

...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT...

A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID
MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON.
CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE
ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL
DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY.

AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A
TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM.

THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL
PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM
WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE
THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE
TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.

WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE
STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE
STATE.

PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF
OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND
FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK
ACTION IF WARNINGS ARE ISSUED.

22/46
Special weather statement, May 20, 6:48 PM CDT, 2 hours 45 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>065-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
648 PM CDT SUN MAY 20 2001

...TORNADO WATCH FOR THE NORTHERN TWO THIRDS OF ARKANSAS UNTIL
11 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH AND CENTRAL
ARKANSAS UNTIL 11 PM TONIGHT. THE WATCH GENERALLY COVERS THOSE
AREAS NORTH OF A LINE THAT EXTENDS FROM DE QUEEN TO DUMAS.

VERY WARM...MOIST AND UNSTABLE AIR HAD OVERTAKEN MUCH OF ARKANSAS
SUNDAY AFTERNOON. A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM
WILL MOVE EAST INTO ARKANSAS TONIGHT. THIS WILL SET THE STAGE FOR
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS. IN
ADDITION...WINDS ALOFT SUGGEST THE POSSIBILITY OF TORNADOES. THE
THUNDERSTORMS MAY PERSIST WELL INTO THE NIGHT.

PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN NORTH AND CENTRAL
ARKANSAS...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS. BE
PREPARED TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO...OR CABLE TV FOR THE
LATEST STATEMENTS AND POSSIBLE WARNINGS.

45
Local storm report, May 20, 6:53 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    ATKINS                    AR   .75 INCH HAIL
05/20/01   POPE                           REPORTED BY PUBLIC.

0607 PM    1 NW MORRILTON            AR   1 INCH HAIL
05/20/01   CONWAY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    LAMAR                     AR   .75 INCH HAIL
05/20/01   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 7:14 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
714 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    CLARKSVILLE               AR   .75 INCH HAIL
05/20/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 20, 8:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    SEARCY                    AR   1.75 INCH HAIL
05/20/01   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 20, 8:21 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
821 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    5 E ANTIOCH               AR   TORNADO
05/20/01   WHITE                          TORNADO TOUCHED DOWN IN
                                          AN OPEN AREA AND NO
                                          DAMAGE  REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:10 PM CDTTornado WarningLZKWhite65 min
May 20, 8:01 PM CDTSevere Thunderstorm WarningLZKSearcy59 min
May 20, 8:11 PM CDTTornado WarningLZKWhite, Woodruff64 min
May 20, 8:28 PM CDTSevere Thunderstorm WarningLZKLogan62 min
May 20, 8:46 PM CDTTornado WarningLZKLogan44 min
May 20, 9:02 PM CDTTornado WarningLZKBoone43 min
May 20, 9:34 PM CDTSevere Thunderstorm WarningLZKLogan26 min
May 20, 9:55 PM CDTTornado WarningLZKYell65 min
May 20, 10:03 PM CDTSevere Thunderstorm WarningLZKPope42 min
May 20, 10:26 PM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Yell64 min
May 20, 10:26 PM CDTSevere Thunderstorm WarningLZKConway64 min
May 20, 10:28 PM CDTSevere Thunderstorm WarningLZKScott62 min
May 20, 11:00 PM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski, Saline65 min
May 20, 11:00 PM CDTSevere Thunderstorm WarningLZKVan Buren65 min
May 20, 11:27 PM CDTSevere Thunderstorm WarningLZKSharp33 min
May 20, 11:32 PM CDTSevere Thunderstorm WarningLZKCleburne, White58 min
May 20, 11:32 PM CDTSevere Thunderstorm WarningLZKLonoke58 min
May 20, 11:36 PM CDTSevere Thunderstorm WarningLZKLogan54 min
May 21, 12:05 AM CDTSevere Thunderstorm WarningLZKGrant, Pulaski, Saline30 min
May 21, 12:10 AM CDTSevere Thunderstorm WarningLZKPrairie, Woodruff65 min
May 21, 12:23 AM CDTFlash Flood WarningLZKLogan3 hr
May 21, 12:45 AM CDTSevere Thunderstorm WarningLZKMonroe45 min
May 21, 12:51 AM CDTSevere Thunderstorm WarningLZKScott39 min
May 21, 1:05 AM CDTSevere Thunderstorm WarningLZKPolk55 min
May 21, 2:20 AM CDTSevere Thunderstorm WarningLZKMontgomery24 hr

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.